Kansas, 2025

Damaging Winds in Kansas, June 6, 2025

June 6, 2025 · NWS DDC · 3 events in 2 counties and zones

A forward propagating MCS moved into the far western Kansas counties mid evening on the 6th. Reports of downed trees were found across parts of Meade county, while a flood watch was in effect for most of the southern counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A forward propagating MCS moved into the far western Kansas counties mid evening on the 6th. Reports of downed trees were found across parts of Meade county, while a flood watch was in effect for most of the southern counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 4:41 PM CST, 5 hours 43 minutes earlier. Its key messages:

  • Heavy rainfall tonight may result in areas of flash flooding. A Flood Watch is in effect tonight along and south of a Syracuse to Garden City to Dodge City to Pratt line.
  • Thunderstorms capable of producing large hail (>2"), strong damaging winds and even a few isolated tornadoes will be possible early this evening (30-44%).
  • A dry start to the weekend will give way to a chance for thunderstorms on Sunday (20-40%).
  • Dry and warmer temperatures return to southwest Kansas on early next week.
Area forecast discussion, Jun 6, 4:41 PM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
541 PM CDT Fri Jun 6 2025

.KEY MESSAGES...

- Heavy rainfall tonight may result in areas of flash flooding.
  A Flood Watch is in effect tonight along and south of a
  Syracuse to Garden City to Dodge City to Pratt line.

- Thunderstorms capable of producing large hail (>2"), strong
  damaging winds and even a few isolated tornadoes will be
  possible early this evening (30-44%).

- A dry start to the weekend will give way to a chance for
  thunderstorms on Sunday (20-40%).

- Dry and warmer temperatures return to southwest Kansas on
  early next week.

&&

.UPDATE...
Issued at 407 PM CDT Fri Jun 6 2025

Mesoscale discussion...

A severe storm that developed due to Raton Mesa topography was
moving eastward toward extreme southwest Kansas. However, with
west to east mid level flow, these storms tend to turn right and
pass just south of Elkhart. 0-6 km bulk shear will continue to
support supercell mode with very large hail. However, low level
shear was marginal in the absence of a low level jet. There was
also a weakness in the wind field around 700mb. Therefore,
tornadoes are not the primary concern if the Raton Mesa storm
does impact the Elkhart area. The low level shear profile is
expected to improve by 23-00z so there is at least some tornado
potential.

Thunderstorms forming near the Palmer Divide are expected to
form a line and approach Hamilton county around 9 pm and then
sweep across southwest Kansas and into south central Kansas
during the late evening. Wind gusts to 60-70 mph are the
primary concern with these storms given the linear mode.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jun 6 2025

At 12Z Friday morning a  -18C 500mb trough was located over
Wyoming. Ahead of this upper trough, a moist baroclinic zone at
700mb extended from northeast Colorado into western Nebraska.
Precipitable water values, based on the DDC sounding, was 1.1
inches, which is near the 90th percentile for this time of year.

Short term models are in agreement on progressing this upper
trough into northwest Kansas by evening, with enhanced moisture
and large scale lift spreading into southwest Kansas early
tonight. As the upper level trough approaches and encounters the
abundant moisture in place across southwest Kansas...widespread
rainfall, heavy at times, will develop. Given the moisture and
lift overnight, there is little reason to disagree with the
HREFs high 6hourly probabilities for 1 and 2 inch rainfall
totals. Furthermore the ECMWF Extreme Forecast Index of 0.7 to
0.8 between 00Z Saturday and 00Z Sunday aligns well with the
HREF forecast track for the heaviest rainfall. All this has
enhanced confidence for keeping ongoing Flood Watch given the
potential for numerous flash flooding events, especially in
areas that received 2 to 5 inches of rain during last nights
event.

In addition to heavy rainfall we will also be monitoring the
potential for severe thunderstorms across extreme southwest
Kansas.  A surface boundary that previously pushed south into
Oklahoma and the Texas Panhandle is expected to lift northward
as the upper level trough approaches. As it does a moist
southeast flow will develop north of this boundary.  This
combined with the mean shear and instability forecast by the
SREF will create an environment favorable for discrete
supercells late today through early this evening.  Similar to
last night...any storms that develop near the boundary early
this evening could produce hail larger than 2 inches, isolated
damaging winds, and possibly a few tornadoes.  As latest short
term models filter in and considering the location of the low
level theta-e axis north of the boundary, there is concern that
the SPC may have placed the enhanced hail risk a little too far
northeast. Currently it appears that the main severe threat may
be closer to the Oklahoma border. However, a slight northward
shift in the surface boundary would place locations such as
Syracuse, Garden City, and Dodge City within the zone of
enhanced hail potential.

After midnight the upper level trough will cross western
Kansas. Rainfall will gradually taper off from west to east. A
surface high will then build into southwest Kansas which will
bring a break from the wet weather pattern on Saturday.

On Sunday another surface boundary will move through western
Kansas as a northern branch upper level trough/low crosses the
Northern Plains moves into the Great Lakes region. As this
surface boundary passes during the afternoon, thunderstorms may
develop. At this time however the ensemble clusters currently
suggest that the best chances for CAPE values >1000 and shear
of+30knots will  be late in the day and near the Oklahoma border
so any risk for thunderstorms should be focused south of the
Arkansas River. 

Looking into the first half of next week...ensemble clusters
indicated good agreement on an upper level ridge moving eastward
across the Rockies and into the Plains. This pattern will favor
warmer, drier conditions across western Kansas. Thunderstorm
chances however are expected to return later in the workweek as
an upper level low slides south along the coast of British
Columbia toward the Pacific Northwest and a upper level trough
begins to develop over the western United States.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 532 PM CDT Fri Jun 6 2025

Other than lingering MVFR cigs in vicinity of KLBL due to
persistent broken low level stratus, expect VFR conditions to
prevail in vicinity of KGCK, KDDC, and KHYS through late
evening. Strong to severe thunderstorms developing in eastern
Colorado this evening will then spread eastward into western
Kansas overnight, potentially affecting all TAF sites generally
after 05-07Z. Outside of gusty outflow winds from thunderstorms
later tonight, light and variable winds are expected through
early Saturday as a weak frontal boundary pushes southeast
through western Kansas.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ061>063-074>078-
080-081-084>090.

&&

UPDATE...Finch
DISCUSSION...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 6, 1:47 AM CST, 20 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
247 AM CDT Fri Jun 6 2025

KSZ030-031-043>046-061>066-074>081-084>090-070800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
247 AM CDT Fri Jun 6 2025 /147 AM MDT Fri Jun 6 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

An area of enhanced severe weather is expected anywhere south of
a Dighton to Rush Center and Stafford line this evening.
Thunderstorms will move out of Colorado around 6 or 7 pm,
expanding east with time. An Enhanced risk area of after 7 pm
extends from the Colorado line to Garden City and Liberal, where
hail in excess of 2 inches in diameter and Tornadoes are possible.
Thunderstorm wind gusts to 70 mph area also possible.

Heavy rains have left areas soils saturated to the point any
additional rainfall will become excess runoff especially in areas
south of the highway 400 corridor. Additional rainfall of 2 to 3
inches is expected between 7 pm and midnight in the southwestern
most counties, leading to scattered to even numerous instances flash
flooding in the watch area This Evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms along the Kansas Oklahoma line are again
possible Saturday afternoon and evening. Up to 2 inch diameter
hail is the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 6, 8:52 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
952 PM CDT Fri Jun 6 2025

KSZ061>063-074>076-070315-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
952 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN STANTON AND
NORTHWESTERN HASKELL COUNTIES THROUGH 1015 PM CDT/915 PM MDT/...

At 952 PM CDT/852 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Big Bow, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Hamilton, southern Kearny, southwestern Finney, Grant, northeastern
Stanton and northwestern Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3750 10174 3781 10169 3781 10088 3749 10090
TIME...MOT...LOC 0252Z 271DEG 56KT 3768 10155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jun 6, 9:16 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1016 PM CDT Fri Jun 6 2025

KSZ075-076-085-086-070345-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1016 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEWARD...GRANT...
NORTHERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES THROUGH 1045 PM
CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ulysses, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ryus around 1025 PM CDT.
  Satanta around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

&&

LAT...LON 3735 10156 3737 10156 3739 10154 3739 10153
      3742 10153 3768 10135 3765 10088 3717 10091
TIME...MOT...LOC 0316Z 271DEG 49KT 3746 10133

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KBJ
Special weather statement, Jun 6, 9:20 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Fri Jun 6 2025

KSZ084>086-070345-
Seward KS-Stevens KS-Morton KS-
1020 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SEWARD...EASTERN
MORTON AND STEVENS COUNTIES THROUGH 1045 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hugoton around 1035 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

&&

LAT...LON 3699 10150 3711 10188 3738 10168 3718 10092
      3700 10110
TIME...MOT...LOC 0319Z 269DEG 48KT 3722 10165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jun 6, 9:39 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1039 PM CDT Fri Jun 6 2025

KSZ076-077-085>087-070400-
Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS-
1039 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SEWARD...WESTERN MEADE...EAST
CENTRAL STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL COUNTIES
THROUGH 1100 PM CDT...

At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Plains around 1055 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

&&

LAT...LON 3724 10118 3753 10098 3747 10034 3702 10056
TIME...MOT...LOC 0336Z 279DEG 50KT 3736 10098

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KBJ
Special weather statement, Jun 6, 9:50 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1050 PM CDT Fri Jun 6 2025

KSZ085>087-070415-
Seward KS-Meade KS-Stevens KS-
1050 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SEWARD...SOUTHWESTERN
MEADE AND SOUTHEASTERN STEVENS COUNTIES THROUGH 1115 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Liberal around 1105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

&&

LAT...LON 3700 10144 3726 10137 3704 10057 3700 10060
TIME...MOT...LOC 0350Z 279DEG 49KT 3709 10131

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KBJ
Special weather statement, Jun 6, 10:04 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1104 PM CDT Fri Jun 6 2025

KSZ076-086-087-070430-
Seward KS-Meade KS-Haskell KS-
1104 PM CDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEWARD...MEADE AND
SOUTHEASTERN HASKELL COUNTIES THROUGH 1130 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Plains, or near Kismet, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Meade around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

&&

LAT...LON 3714 10095 3746 10063 3736 10009 3722 10009
      3700 10023 3700 10056
TIME...MOT...LOC 0403Z 279DEG 49KT 3727 10061

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KBJ

The radar

The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
June 6, 10:24 PM CST
Where
Meade County, 7.78 mi SSW of Meade State Park
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.060, -100.450

Pictures were received through social media of multiple trees blown down by severe thunderstorms wind gusts.

Thunderstorm Wind, Meade

When
June 6, 10:25 PM CST
Where
Meade County, 1.1 mi E of Meade State Park
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.170, -100.400

There was a social media report of a snapped tree.

Thunderstorm Wind, Comanche

When
June 6, 11:41 PM CST
Where
Comanche County, 14.74 mi ESE of Buttermilk
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.050, -99.070

Reported outbuilding damage in this approximate location. Time was estimated from radar and the report came from Emergency Management.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269983, 1269982, 1269981.